Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The dynamics of pseudographs in convex Hamiltonian systems
HTML articles powered by AMS MathViewer

by Patrick Bernard
J. Amer. Math. Soc. 21 (2008), 615-669
Published electronically: March 31, 2008


We study the evolution, under convex Hamiltonian flows on cotangent bundles of compact manifolds, of certain distinguished subsets of the phase space. These subsets are generalizations of Lagrangian graphs, which we call pseudographs. They emerge in a natural way from Fathi’s weak KAM theory. By this method, we find various orbits which connect prescribed regions of the phase space. Our study was inspired by works of John Mather. As an application, we obtain the existence of diffusion in a large class of a priori unstable systems and provide a solution to the large gap problem. We hope that our method will have applications to more examples.

Résumé. Nous étudions l’évolution, par le flot d’un Hamiltonien convexe sur une variété compacte, de certains ensembles de l’espace des phases. Nous appelons pseudographes ces ensembles, qui sont des généralisations de graphes Lagrangiens apparaissant de manière naturelle dans la théorie KAM faible de Fathi. Par cette méthode, nous trouvons diverses orbites qui joignent des domaines donnés de l’espace des phases. Notre étude s’inspire de travaux de John Mather. Nous obtenons l’existence de diffusion dans une large classe de systèmes à priori instables comme application de cette méthode, qui permet de résoudre le probleme de l’écart entre les tores invariants. Nous espérons que la méthode s’appliquera à d’autres exemples.

Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 37J40, 37J50
  • Retrieve articles in all journals with MSC (2000): 37J40, 37J50
Bibliographic Information
  • Patrick Bernard
  • Affiliation: Université Paris-Dauphine, CEREMADE, UMR CNRS 7534, Place Marechal Lattre Tassigny, 75775 Paris, Cedex 16, France
  • MR Author ID: 609775
  • Email:
  • Received by editor(s): October 4, 2004
  • Published electronically: March 31, 2008
  • © Copyright 2008 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: J. Amer. Math. Soc. 21 (2008), 615-669
  • MSC (2000): Primary 37J40, 37J50
  • DOI:
  • MathSciNet review: 2393423